Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
128 Doctors are Online

Having hypoglycemia a lot. How to stop it and suggest diet plan?

User rating for this question
Very Good
Answered by

General & Family Physician
Practicing since : 2001
Answered : 11954 Questions
I'm having hypo a lot..what I can do to stop it? and maybe I can get a diet plan?
Posted Tue, 23 Jul 2013 in General Health
Answered by Dr. Michelle Gibson James 1 hour later
Hi, thanks for using healthcare magic

Recurrent hypoglycemia can be distressing.
These episodes can be related to: (1) increased sensitivity to insulin due to weight loss
(2)decreased oral intake or decreased food/drink, missed meals
(3)excess insulin given compared to carbohydrates used
(4)alcohol use because it reduces the glucose made in the body
(5)reduced removal of insulin from the body because of kidney disease
(6)physical activity
(7)imperfections of man made insulin

For an acute hypoglycemic episode it is recommended that if the level is less than 70 mg/dl (3.9 mmol/l) that a quick acting carbohydrate should be used that is equal to 15 to 20g of carbohydrates ( 1- 2 tsp of sugar, honey, 1/2 cup of regular soda, 1 cup of milk, glucose tablet, 5 to 6 pieces of hard candy)

The blood sugar should be retested in 15 minutes, if it is still less than 70 then another 15 g of carbs should be used

If it is greater than 70 and you are within an hour till next meal then a snack can be used that has starch and protein (crackers and cheese, crackers and peanut butter, half a sandwich, crackers and milk)

To prevent recurrent episodes: (1) the insulin regimen may need adjusting
NPH should be switched to long acting insulin analogs like lantus or detimir because these cause less hypoglycemia
Also regular insulin should be switched to rapid acting insulin like aspart,lispro, glulisine because these also cause alot less hypoglycemia

If the low levels are in the night or early morning, it is more likely related to the basal insulin so these levels may need lowering.

If the low levels are in the daytime ,it is related to the bolus insulin so these levels need adjusting.

(2)carbohydrate counting- it is important to count the carbohydrates with each meal and to learn how your body reacts to insulin given, for example for some persons one unit of insulin decreases the blood sugar by 3 but for others it decreases it by less or more.
If you can count the carbs in each meal then you would know how much insulin to give yourself
There are lists online (american diabetic association and USDA) that say how many carbs in various foods

(3)before planned exercise you would need to either reduce the insulin dose or increase the amount of carbohydrates used or both. The basal may need to be reduced by 2 to 4 units.
If the activity is unplanned then you would need to monitor your levels carefully and use carb replacement if necessary

In terms of the meal plan , the general recommendation is increased use of fruits and vegetables, decreased use of sodas/fruit drinks and replacement with water.
Some diabetics reduce their carbohydrates but to do this you would have to alter your insulin used as well.
Protein can be used in any quantity you wish, it does not affect the blood sugar.

Monitor the times and meals when you have the episodes, keep a diary so you know when the episodes are occurring and which insulin levels need adjusting.

I hope this helps, feel free to ask any other questions
Above answer was peer-reviewed by
Share on Facebook
Share on Twitter
Share on Google+
Question is related to
Diseases and Conditions

The user accepted the expert's answer

Ask a Doctor Now

© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor